Alert archive / Nebraska / River Flood Warnings in 2009

River Flood Warning 3, NWS North Platte, NE

December 5, 2009Garden County, Keith County, Lincoln County, Nebraska

NWS North Platte, NE issued this river flood warning at Dec 5, 2009, 7:12 AM MST for Garden County, Keith County, Lincoln County, Nebraska. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
Dec 5, 2009, 7:12 AM MST (14:12 UTC)
Expired
Dec 6, 2009, 6:00 AM MST
In force
23 hr
Issued by
NWS North Platte, NE
Flood severity
Minor

Counties Garden County, NE, Keith County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 112 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Platte River at Lewellen (LEWN1).

Action stage
7 ft
Minor stage
8 ft
Moderate stage
9 ft
Major stage
10 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS43 KLBF 051412
FLWLBF
BULLETIN -IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE NORTH PLATTE NE 
812 AM CST SAT DEC 05 2009

...THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A FLOOD 
WARNING FOR THE FOLLOWING RIVERS IN NEBRASKA... 

 ICE JAMMING ON THE NORTH PLATTE RIVER AT LEWELLEN AFFECTING GARDEN COUNTY

NEC069-101-111-061412-
/O.NEW.KLBF.FL.W.0003.091205T1412Z-091208T1200Z/
/LEWN1.1.ER.091205T1300Z.091205T1300Z.091207T1200Z.NR/
812 AM CST SAT DEC 05 2009

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A 

* FLOOD WARNING FOR 
  THE NORTH PLATTE RIVER AT LEWELLEN.
* UNTIL TUESDAY MORNING...OR UNTIL THE WARNING IS CANCELLED.
* AT  7:00 AM SATURDAY THE STAGE WAS 7.5 FEET. 
* FLOOD STAGE IS 7.5 FEET. 
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY 
  MONDAY MORNING.
* IMPACT...AT 7.5 FEET...OVERFLOW AND HIGH WATER TABLE LEVELS WILL 
  CAUSE SEEPAGE AND FLOODING OF BASEMENTS AND CRAWL SPACES NEAR AND 
  ALONG THE RIVER.

$$
1 follow-up statement
000 
WGUS83 KLBF 061536
FLSLBF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE NORTH PLATTE NE 
936 AM CST SUN DEC 06 2009

...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVERS IN 
NEBRASKA...
 
  ICE JAMMING NORTH PLATTE RIVER AT LEWELLEN IS AFFECTING 
  GARDEN COUNTY. ADDITIONAL JAMS MAY DEVELOP AT ANY TIME IN 
  LINCOLN AND KEITH COUNTIES.

NEC069-101-111-061636-
/O.EXT.KLBF.FL.W.0003.000000T0000Z-091206T1300Z/
/LEWN1.1.ER.091205T1300Z.091205T1300Z.091207T1300Z.NR/
936 AM CST SUN DEC 06 2009

THE FLOOD WARNING CONTINUES FOR
  THE NORTH PLATTE RIVER AT LEWELLEN.
* AT  7:00 AM SUNDAY THE STAGE WAS 7.5 FEET. 
* FLOOD STAGE IS 7.5 FEET. 
* FORECAST...THE RIVER IS EXPECTED TO REMAIN NEAR FLOOD STAGE THROUGH 
  MONDAY WITH FLUCTUATIONS OF 1 FOOT OR LESS.
* IMPACT...AT 9.0 FEET...HOMES NEAR AND ALONG THE NORTH PLATTE RIVER 
  FLOOD. STATE HIGHWAY 26 MAY BE IMPASSABLE AS RIVER LEVELS 
  INCREASE...BUT FLOODING DOES NOT IMPACT THE CITY OF LEWELLEN.
* IMPACT...AT 7.5 FEET...OVERFLOW AND HIGH WATER TABLE LEVELS WILL 
  CAUSE SEEPAGE AND FLOODING OF BASEMENTS AND CRAWL SPACES NEAR AND 
  ALONG THE RIVER.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this river flood warning went out at Dec 5, 3:10 AM MST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 5, 3:10 AM MST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
410 AM CST SAT DEC 5 2009

.SYNOPSIS...
SURFACE LOW OVER EASTERN MONTANA WITH AN ARCTIC COLD FRONT DRAPED
TO THE WEST. TROF/WARM FRONT ALONG THE FRONT RANGE OF THE ROCKIES.
AHEAD OF THE ARCTIC COLD FRONT...WAS ANALYSIS TO BE A
TROF...POSSIBLY A PACIFIC COLD FRONT OVER NRN WYOMING. UPPER LEVEL
LOW OVER MONTANA WITH MAIN LONG WAVE TROF OVER THE GREAT LAKES.
WEAK RIDGE AXIS FROM 4 CORNERS INTO SOUTHWESTERN S DAKOTA.

&&

.DISCUSSION...
WARM FRONT/TROF AND WEAK RIDGING WILL PUSH EAST ACROSS THE AREA
EARLY THIS MORNING...PUSHING 850 TEMPS CLOSE TO ZERO C.
HOWEVER...COOLER AIR FROM PACIFIC FRONT WILL QUICKLY FOLLOW WARM
AIR...BY LATE MORNING INTO EARLY AFTERNOON. 850 TEMPS ALREADY DROP
TO -5C BY 18Z OVER MUCH OF THE FORECAST AREA AS COLD AIR ADVECTION
KICKS IN BEHIND FIRST PUSH OF COLD AIR. MOSTLY SUNNY SKIES WILL
ALLOW FOR TEMPS TO RISE THIS MORNING...WITH AFTERNOON TEMPS MORE
OF A CONCERN. EXPECT TO MAINLY HOLD UP NORTH CLOSE TO 30. FURTHER
SOUTH MID TO UPPER 30S.

MODELS IN DECENT AGREEMENT FOR TONIGHT INTO SUNDAY. LOWER STRATUS
AND ARCTIC FRONT ARRIVE THIS EVENING...HOWEVER MOISTURE LIMITED
ALOFT AND DOWNGLIDE THROUGH MOST OF THE NIGHT. UPGLIDE ISENTROPIC
LIFT AT 290K BEGINS OVER THE PANHANDLE LATE IN THE NIGHT...AS TROF
BEGINS TO SWING OVER THE ROCKIES. ISENTROPIC LIFT CONTINUES TO
SPREAD EAST THROUGH THE MORNING AND AFTERNOON HOURS. COND PRESS
DEF DOWN TO 10 TO 20MB...AND MODELS PRODUCE ONE AND TWO TENTHS...
WHICH SEEMS REASONABLE. WITH COLD TEMPS IN PLACE...RATIO LIKELY TO
BE AROUND 15 TO 1. THIS WOULD GIVE 2 TO 3 INCHES...AND BORDERLINE
ADVISORY. WILL CONTINUE MONITOR CLOSELY. NOTE ON THE 6Z
NAM...THICKNESS OF THE FAVORED DENDRITIC GROWTH OF -12 TO -18 HAS
GROWN A COUPLE HUNDRED FEET. AND BUFKIT PRODUCING MODERATE SNOW
OUTPUT FOR A SEVERAL HOURS OVER MUCH OF THE CWA...THIS EASILY
COULD BE A SLEEPER OF 3 TO 6 INCHES OF POWDER.

SYSTEM QUICKLY EXITS SUNDAY NIGHT...AND A RELATIVE QUIET DAY FOR
MONDAY. TEMPS ON THE COLD SIDE...ESPECIALLY WITH THE FRESH SNOW
COVER. THEN EYES FOCUS ON NEXT SYSTEM TO THE WEST. THE TRACK OF
THIS SYSTEM STILL IN QUESTION...AND EXPECT MODIFICATION OVER THE
COMING DAYS. GOOD WARM ADVECTION IN ADVANCE OF THE LOW...WITH
MOISTURE SURGING NORTHWARD. PW/S JUST TO THE SW NEAR 2 SD ABOVE
NORMAL. THUS MOISTURE AVAILABLE. COLD AIR AS ARCTIC AIR STILL IN
PLACE. TRACK OF THE LOW WILL BE THE KEY. LATEST SOLUTIONS VARY
ABOUT A STATE WITH THE GFS FAVORING A MORE NORTHERN SOLUTION...AND
PLACING HEAVIER SNOW OVER S NEBRASKA. KANSAS IS FAVORED IN THE
ECMWF. WINDS ON THE BACK SIDE OF THE SYSTEM INCREASE TO 25 MPH OR
SO...AND HAVE INCLUDED BLOWING SNOW FOR TUESDAY AFTERNOON...WHEN
BEST MIXING OF HIGHER WINDS ALOFT WILL BE MIXED DOWN TO THE SURF.
ANOTHER SYSTEM TO MONITOR OVER THE WEEKEND.

&&

.AVIATION...
VFR THROUGH 21Z TODAY. 21Z TODAY-12Z SUNDAY...AN ARCTIC FRONT
ACROSS MT THIS MORNING WILL MOVE THROUGH NEB LATE THIS AFTERNOON
THROUGH THIS EVENING. AREAS OF STRATUS WITH OVC015 CIGS SHOULD
DEVELOP BEHIND THE FRONT AND ENVELOP THE ENTIRE AREA BY SUNDAY
MORNING. LOWER CIGS COULD DEVELOP...POSSIBLY BELOW OVC010 OR EVEN
OVC006 IN SOME AREAS AS NORTHERLY LOW LEVEL WINDS VEER TO THE
NORTHEAST.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS/DISCUSSION...MASEK
AVIATION...CDC
Hazardous weather outlook, Dec 5, 3:04 AM MST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
404 AM CST SAT DEC 5 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-061015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
404 AM CST SAT DEC 5 2009 /304 AM MST SAT DEC 5 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SUNDAY...LIGHT SNOW IS LIKELY...GENERALLY ALONG AND SOUTH OF
NEBRASKA HIGHWAY 2. 1 TO 3 INCHES OF SNOW IS POSSIBLE WITH
HEAVIEST AMOUNTS ALONG AND SOUTH OF INTERSTATE 80. TEMPERATURES
WILL REMAIN IN THE TEENS SUNDAY. NORTHERLY WINDS OF 10 TO 15 MPH
WILL PRODUCE WIND CHILLS IN THE SINGLE DIGITS.

THE COMBINATION OF SNOW AND COLD TEMPERATURES COULD MAKE TRAVEL
POTENTIALLY HAZARDOUS IN RURAL AREAS. ESPECIALLY IF YOUR CAR DOES
NOT HAVE A WINTER SURVIVAL KIT. THIS WOULD INCLUDE EXTRA
CLOTHES...BLANKETS...FOOD AND WATER IN THE EVENT YOU BECOME
STRANDED.

MONDAY NIGHT AND TUESDAY...A STRONGER...MORE ORGANIZED STORM
SYSTEM IS EXPECTED TO CROSS THE CENTRAL PLAINS MONDAY NIGHT
THROUGH TUESDAY NIGHT. LIGHT TO MODERATE SNOW IS LIKELY AND HEAVY
SNOW COULD DEVELOP IN SOME AREAS. THE STORM IS CURRENTLY FORECAST
TO TRACK THROUGH NORTHERN KANSAS AND SOUTHERN NEBRASKA BUT THIS
COULD CHANGE NORTH OR SOUTH.

TEMPERATURES ARE EXPECTED TO REMAIN IN THE TEENS TUESDAY AND WITH
WINDS INCREASING TO 15 TO 25 MPH IN THE AFTERNOON AND EVENING...
WIND CHILLS OF ZERO TO MINUS 10 ARE LIKELY TUESDAY. A WINTER
SURVIVAL KIT IS HIGHLY RECOMMENDED FOR ANYONE TRAVELING MONDAY
NIGHT AND TUESDAY.

LATER FORECASTS WILL CLARIFY THIS POTENTIAL WINTER STORM. THE
EXACT TRACK AND SNOWFALL AMOUNTS REMAIN UNCERTAIN. A WINTER STORM
WATCH MAY BE ISSUED LATER THIS WEEKEND FOR MONDAY NIGHT AND
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

CDC

Nearby

River Flood Warnings in Nebraska, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.